Roid Rage: Some Scattered Thoughts on Prednisone

Let’s talk about something folks with inflammatory disease have a love-hate relationship with: prednisone. An immunosuppressant, it is used for diseases like lupus, rheumatoid arthritis, ankylosing spondylitis, multiple sclerosis, and the like, as well as for severe allergies and other ailments. The list of side effects is a bit horrific and many of them are common for those of us who are on it long-term. Prednisone causes mood change, high blood pressure, messes with your blood sugar, causes cataracts and glaucoma, reduces bone density and causes osteoperosis. When you’ve been on it long term, you can’t just stop taking the stuff, you have to taper slowly.

That sounds terrible, right? (It should sound terrible, and not like something you want to engage in on a Sunday for shits and giggles.) So…why? Well, speaking from my own experience, I literally cannot walk without it. (When I use the word “literally,” I do mean it the way it was intended.) When I first got sick, no one knew what it was. I went to physical therapy for what they thought was thoracic outlet syndrome. I had my gallbladder out (a cholecystectomy, I was pretty proud of learning to spell that back when I had it), which turned out to be unnecessary since what I really had was a problematic levator scapulae (muscle that runs from your neck to up under your shoulderblade). I went back to physical therapy because every time I worked with my personal trainer and did anything with impact, I found it difficult to move for the next week or two. I had used a personal trainer to get fit before, and this hurt wasn’t the worked-too-hard-at-the-gym hurt, or an oh-shit-leg-day hurt, it was what I can only describe as a bad kind of hurt, it was wrong. I knew it was wrong but figured doctors would just tell me that’s how it feels to get un-fat. My physical therapists told me I needed to see a rheumatologist because they caught me unconsciously shaking my hands-my fingertips had taken to tingling and becoming numb. Upon closer inspection, my fingers were swollen like sausages; I told them it was probably just because I was fat. So I worked out harder. I started dislocating ribs by moving too fast, coughing, sneezing.

And then I woke up and could not walk. Excruciating pain. A friend came and took me to the emergency room and I was admitted. Despite testing negative for R factor (rheumatoid arthritis marker) and lupus markers, my joint inflammation was out of control. When the rheumatologist on call heard everything and then the bit about the rib dislocation, he brightened and said, “I know exactly what you have! Herpyderpy dofyperlifytis!” (Ankylosing spondylitis, but I wouldn’t really understand him until the second or third visit, it’s such a strange term.)  put me on some massive doses of steroids, and the next day I felt like I could dance, run, lift small Buicks over my head. Swelling down, inflammation down, pain down, down, down, down. Feelin’ good, feelin’ strong.

Prednisone. Magic.

Magic that made me want to eat everything in sight but also made me so exhausted that I felt like I needed a nap walking from the bedroom to the bathroom in a one bedroom apartment. I was easily irritated–or far more easily irritated than usual–and the mood swings were epic. I wanted off that ride, so the rheumdoc and I worked to taper me off, but at a certain level, even given other medications, the pain and inflammation and stiffness returned. Losing weight is extremely difficult because prednisone messes with your hormones and your appetite, and in the wrong direction. (I never get any of the side effects or illnesses that would help me get thinner, I’ve noticed.) (Not that I’m asking for anything new, please god.) Because of the problems prednisone causes, and my borderline blood pressure, and my borderline blood sugar, and and and, it’s a terrible idea for me to stay on it long term.

I’ve been on a daily dose of it for more than 7 years now.

Every year or so I decide to try to get off of it again, or a doctor wants me to at least reduce the daily dose…no dice. I tried over this summer, and given my pain levels now the same thing is happening. I made it to 7mg/day, but yesterday I couldn’t stop the tears once I got home, walked the dog, and could finally take off my shoes. I emailed my doctor. She has been down this road before. Dropping below 10mg a day, even doing a slow taper, just won’t allow me to function. So she’s taking me back up to 10mg, which is as low as I can go without losing much function. I still hurt, but it’s doable. A daily 3 or 4 on the pain scale, and those are normal good days for me. (For reference, my large head tattoo started at a 5 and after 5 hours of work it ended feeling like a 7 or 8. Much of this summer has been a 6. The past two weeks I’ve been flirting with 7, and yesterday and today were absolutely solid 7s. At 8 things start going terribly wrong, and I consider the emergency room.

Prednisone. For all of its problems, I have to say it works. My body is being destroyed anyway, the drug just destroys it in new and interesting ways, I guess. At least I can walk in the meantime, at least I can do the work I love in the meantime. A lot of folks are not that lucky.  Ah, prednisone, you bitch, I love you. You might max me out on the regular scale, but you have no idea how much I’m looking forward to hitting a 4 on that pain scale again.

Advertisements

2 thoughts on “Roid Rage: Some Scattered Thoughts on Prednisone

  1. I am so sorry for your pain! I know how much it sucks! I have been battling MS for 16 years now and the past few weeks I feel like it has been an uphill battle that I can’t win! I started my blog about a month and a half ago and it has been a great experience. It is great for me personally to be able to connect with others that understand what it is like dealing with pain. I wish you well and comfort. I look forward to reading more of your posts and hope you get to a 4 again soon! Take care xx

    Like

    • Hi! A mutual sorryness, I’m so sorry about your own with MS. I have a friend who was cently diagnosed and am watching as she enters the world of chronic illness, too.

      It can be so difficult to remember that it will get better, especially during a long awful flare. I wish you relief. I’m looking forward to joining the community and finding others who understand.

      I’m looking forward to reading your blog! You’ll have to let me know if you would be okay with my adding your blog to my sidebar, once I get it up and running 🙂

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s